Large deviations for a stochastic model of heat flow

Lorenzo Bertini, Davide Gabrielli, Joel L. Lebowitz

Research output: Contribution to journalArticlepeer-review

67 Scopus citations

Abstract

We investigate a one-dimensional chain of 2N harmonic oscillators in which neighboring sites have their energies redistributed randomly. The sites -N and N are in contact with thermal reservoirs at different temperature τ - and τ+. Kipnis et al. (J. Statist. Phys., 27:65-74 (1982).) proved that this model satisfies Fourier's law and that in the hydrodynamical scaling limit, when N → ∞, the stationary state has a linear energy density profile θ(u), u [-1,1]. We derive the large deviation function S(θ(u)) for the probability of finding, in the stationary state, a profile θ(u) different from θ(u). The function S(θ) has striking similarities to, but also large differences from, the corresponding one of the symmetric exclusion process. Like the latter it is nonlocal and satisfies a variational equation. Unlike the latter it is not convex and the Gaussian normal fluctuations are enhanced rather than suppressed compared to the local equilibrium state. We also briefly discuss more general models and find the features common in these two and other models whose S(θ) is known.

Original languageEnglish (US)
Pages (from-to)843-885
Number of pages43
JournalJournal of Statistical Physics
Volume121
Issue number5-6
DOIs
StatePublished - Dec 2005

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics

Keywords

  • Boundary driven stochastic systems
  • Large deviations
  • Stationary nonequilibrium states

Fingerprint Dive into the research topics of 'Large deviations for a stochastic model of heat flow'. Together they form a unique fingerprint.

Cite this